Neuroendocrine and Pituitary
Tumor Clinical Center (NEPTCC) Bulletin
Winter 2019/2020 | Volume 25, Issue 1
Hypophysitis Associated With Immune Checkpoint Inhibitors
Immune checkpoint inhibitors (CPIs) have transformed the landscape of oncology since the approval of ipilimumab by the US Food and Drug Administration in 2011. Eighteen cancer types are currently approved for treatment with 7 CPIs (ipilimumab, nivolumab, pembrolizumab, cemiplimab, atezolizumab, durvalumab, and avelumab). A recent study estimated that almost half of all patients with cancer in the United States are eligible for treatment with CPIs, a proportion far outweighing those eligible for genome-targeted therapies (1-2).
Ipilimumab is an IgG1-based monoclonal antibody. Canonically, its effects are mediated through the inhibition of cytotoxic T-lymphocyte antigen-4 (CTLA-4) on activated T cells. CTLA-4 competitively binds B7 to block costimulation and thereby downregulates T cell activation and proliferation, acting as a brake on the immune response. Nivolumab, pembrolizumab, and cemiplimab are IgG4-based monoclonal antibodies targeting programmed cell death 1 (PD-1). Atezolizumab, durvalumab, and avelumab are IgG1-based monoclonal antibodies that inhibit programmed death-ligand 1 (PD-L1). PD-1 is expressed by activated T and B lymphocytes and monocytes; PD-L1 is found on antigen-presenting cells and many other cell types. Binding of PD-1 to PD-L1 inhibits the immune response of these cells primarily at the level of the tumor microenvironment (3-4). Tumoral expression of PD-L1 and/or PD-L2 can act as a mechanism of evasion from immune surveillance.
Immune-related adverse events (irAE) occur in some patients as sequelae from CPI treatment and can involve any organ system. Potential endocrine irAEs include hypophysitis, primary hypothyroidism with or without destructive thyroiditis and temporary thyrotoxicosis, hyperthyroidism due to Graves disease, diabetes mellitus, primary adrenal insufficiency (AI), and hypoparathyroidism. Primary hypophysitis is a rare disorder with an estimated annual incidence of 1 in 7-9 million (5), and it accounts for less than one percent of pituitary surgery cases (6-10). Hypophysitis secondary to CPIs is a recently recognized clinical entity and has likely become the most frequent etiology for new hypophysitis cases.
The risk of hypophysitis after treatment with ipilimumab is significant. Pooling the largest endocrinology-focused studies yields an overall risk of approximately 10% following treatment with ipilimumab monotherapy (145/1,394-1,438) (11-18). The frequency of hypophysitis following anti-PD-1 treatment is much lower and appears to be less than 1% (17/3,522) (13). Whether combination therapy with ipilimumab plus anti-PD-1 agents increases the risk of hypophysitis has not yet been fully determined. No endocrinology study has addressed this question yet. Data derived from prospective oncology studies may be significantly limited by multiple inadequacies of the endocrinology categories in the Common Terminology Criteria for Adverse Events, many of which are imprecise and overlapping. Hypophysitis appears to be rare following treatment with agents targeting PD-L1, but available data are limited. No endocrinology study or review of oncology studies has analyzed this population. Male gender appeared to be a risk factor for ipilimumab-associated hypophysitis in one study (14) but not others (12, 15-17). It is unclear if age is a risk factor for hypophysitis after treatment with ipilimumab. The influence of age and gender has not been examined for anti-PD-1 and PD-L1-associated hypophysitis.